Virginia, 2025

Flash Flooding in Virginia, August 14, 2025

August 14, 2025 · NWS AKQ · 7 events in 3 counties and zones

A late-summer hot and humid airmass was in place across most of Virginia on August 14. Additionally, a slow-moving cold front stalled over central and southeast Virginia in the afternoon, supporting thunderstorms with heavy rain and flash flooding in southeast Virginia during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

A late-summer hot and humid airmass was in place across most of Virginia on August 14. Additionally, a slow-moving cold front stalled over central and southeast Virginia in the afternoon, supporting thunderstorms with heavy rain and flash flooding in southeast Virginia during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 14, 2:10 PM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 14, 2:10 PM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
310 PM EDT Thu Aug 14 2025

.SYNOPSIS...
Showers and storms are expected through early tonight ahead of a
cold front. The front drops south through the area late tonight
into Friday morning, with slightly cooler and drier conditions.
Warmer and drier weather is expected Sunday into Monday with
below normal temperatures returning by the middle of next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 230 PM EDT Thursday...

Key Messages:

- Temperatures and humidity remain elevated today with max heat
  indices of 95-104F.

- Locally heavy rainfall and localized flooding is possible
  across the area today as scattered late afternoon/evening
  storms develop. A Flood Watch is in effect for SE VA and NE
  NC.

A weak cold front extends from New England into the Appalachia
region this afternoon. To our south, a remnant MCV/meso-low is
tracking through portions of SC and NC. This feature is responsible
for the mostly cloudy skies and slightly cooler temps across
southern VA and NE NC. Temperatures are generally in the upper 80s N
of a FVX-PTB-PHF line, with mid 80s to the S. Isolated lighter rain
is currently streaming into NE NC, with the beginnings of developing
convection noted across our northern tier of counties.

Still expecting rather widespread convection to develop later this
afternoon and evening. Northern portions of the area should convect
first as they are in closer proximity to the front. In
addition, there is more of an agitated CU field in these areas,
indicative of an uncapped PBL. Convection could be especially
focused on the MD Eastern Shore where sea breeze boundaries
enhance surface convergence. Further to the south, mesoanalysis
depicts rather stout inhibition in the areas covered with the
mid-level debris cloud from the MCV. Thus, these areas will
likely need more time to destabilize to eventually promote
convective development and timing for storms across the south is
in the later afternoon and especially the evening. The
atmosphere is quite primed from heavy rainfall with PWATs >2"
for most of our CWA. There remains a robust signal in the 12z
guidance (including the HREF) of high rain rates and localized
rain totals of 2-4" in spots. WPC has a slight risk (level 2 out
4) risk for excessive rainfall for SE VA and NE NC with a
marginal risk elsewhere. It is quite difficult to pinpoint
exactly where the heaviest rainfall sets up as there is
dependence on mesoscale and storm-scale boundaries that are
inherently impossible to precisely predict. However, the signal
seems to be particularly amplified across southern VA this
evening as N/NE-moving convection from the remnant feature to
our S interacts with the S/SE-moving convection from the frontal
forcing. It is in these areas where a Flood Watch is in effect
from this afternoon into early tonight. As mentioned before, the
highest threat for flooding is across southern VA (mainly E of
Emporia to Sussex/Isle of Wight Counties and into metro Hampton
Roads). Considered expanding the Flood Watch a few counties N/NW
but am not confident enough at this time to do this. Storms
should generally be sub-severe but cannot rule out an isolated
stronger wind gust given the moist and unstable airmass in
place.

Storms begin tapering off in the late evening but may persist until
around or just after midnight across SE VA and NE NC. In the wake of
the rainfall, patchy fog could develop tonight. Otherwise, low
temperatures in the lower 70s are forecast.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
As of 230 PM EDT Thursday...

Key Messages:

- Another round of afternoon showers and thunderstorms possible
  Friday, but coverage should be lower.

- Storm chances decrease on Saturday and especially Sunday as
  the low-level flow becomes onshore.

The front will drop south through the area early Friday, bringing a
wind shift to the NE. Additional showers and isolated storms likely
will develop in the afternoon; however, rising heights and nebulous
upper forcing suggests a lower coverage of precipitation compared to
today. It seems that most of the convection-allowing guidance
develops shower/storm activity either in the lee of the higher
terrain to our W or along westward-moving sea and bay breeze
boundaries in central VA. Showers/storms should moving S/SW through
the day given the low-level NE flow. Reduced NBM PoPs some and
focused the highest (~40%) in the aforementioned areas, shifting
S/SW into the evening. A moist airmass (PWATs around 2") remain in
place so any activity could produce locally heavy rainfall. WPC has
maintained a marginal (level 1 out 4) risk for excessive rainfall
for most of the area. Outside of precip, a seasonably warm day is
expected with highs in the upper 80s. Partly cloudy overnight with
lows again in the lower 70s.

The upcoming weekend should be mainly dry (especially Sunday) as
high pressure builds southward into the area from coastal New
England and the Canadian Maritimes. A weak sfc low likely develops
offshore Saturday but am not expecting any impact from this feature
except for some gustier winds at the coast. Some convergence could
again focus isolated showers or storms well inland Saturday, but
coverage will be even lower than Friday (PoPs 30% or less). Highs
Saturday and Sunday in the mid 80s and upper 80s to around 90 F,
respectively. Lows Saturday will be a bit more refreshing and in the
mid-upper 60s inland and upper 60s-lower 70s nearer to the
coast.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 230 PM EDT Thursday...

Key Messages:

- Seasonably warm weather continues into early next week.

- Slightly cooler with isolated-scattered showers and storms
  possible by midweek.

- Tropical Cyclone (likely Hurricane Erin) is likely to stay
  well offshore of the local area as it makes its closest
  approach late next week. The main impacts are expected to be
  at area beaches as dangerous swimming conditions develop.

Upper ridging will build near and just west of the area through
early next week. This will help reduce rain chances and allow
temperatures to climb into the upper 80s to near 90 F Monday.
Onshore flow will persist these days, so areas along the coast will
see slightly cooler temperatures. A front will dip down closer to
the area early next week which could allow for increased cloud cover
and keep temperatures in the 80s. Troughing will also amplify to our
north during the midweek period as the ridge retrogrades back
westward. Despite the closer proximity of the front, rain chances
are only forecast to remain in the slight chance to chance category.
The main story for next week is Tropical Cyclone (likely to be
Hurricane) Erin. While the track remains a bit uncertain due to the
closest approach being well into the extended forecast,
ensemble/model consensus continue to show the system recurving well
offshore away from our area. The trough dipping southward into
Northeast CONUS and Mid-Atlantic will be responsible for creating a
weakness in the flow pattern aloft, capturing Erin and swinging her
to the N and then NE out to sea. The main impacts at this time are
the potential wave and rip current impacts to the local area
beaches, but we will continue to monitor any trends in the track and
update the forecast as necessary.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 140 PM EDT Thursday...

VFR conditions starts the 18z/14 TAF period with BKN-OVC high clouds
over the SE parts of the FA and SCT CU over the majority of the rest
of the area. Showers and thunderstorms will start to develop this
afternoon as a weak front moves across the region. Have the highest
confidence in ORF/PHF seeing heavier rainfall and storms, so have
included TEMPOs to account for the convection. Elsewhere, PROB30s
are used to narrow down the timeframe. Reduced visibility and gusty
winds are possible with these storms. Winds will remain light and
variable overnight, which may allow some patchy fog to form. SBY
will likely see IFR VIS/CIGs before sunrise.

Outlook: Daily chances for isolated to scattered showers and
storms continue through the week. MVFR CIGs will continue to be
possible through the week with potentially IFR CIGs and/or VSBY
(due to fog) possible near sunrise.

&&

.MARINE...
As of 310 PM EDT Thursday...

Key Messages:

- Generally benign, sub-Small Craft Advisory conditions are expected
  through the week.

- Winds and seas will become elevated by the middle of next week as
  likely Hurricane Erin situates offshore.

- Small Craft Advisories are likely on the coastal waters and at the
  mouth of the Ches. Bay due to long period swell and large waves
  from Erin.

Latest wx analysis shows a weak cold front approaching the region
this afternoon and evening with the associated low pressure in the
New England area. Behind the front, high pressure is centered north
of the Great Lakes. A weak low pressure system is over GA/SC and
will likely move offshore and towards the local area this weekend.
With the frontal passage this afternoon/evening, showers and
thunderstorms are likely, especially in the southern Ches. Bay.
Heavy rainfall, reduced visibility, and gusty winds are possible
with these storms. Outside of convection, winds will be light
tonight around 5 kt out of the SE this evening, then becoming
variable. Tomorrow, winds will be out of the NE at 5-10 kt. Winds
will slightly increase Saturday into Saturday night, as the low over
GA/SC moves closer to the FA with sustained 10-15 kt, and gusts up
to 20 kt in the southern coastal waters.

Benign marine conditions will continue for the first half of next
week, while the middle of the week becomes more uncertain. Tropical
Cyclone (likely Hurricane by then) Erin is expected to move into the
southwestern Atlantic. While the cyclone will likely remain well
offshore, depending on how close the center gets to the local area
and the size of the storm, a period of increased gradient winds are
likely. Regardless of the winds, long period swell will likely
arrive by Mon night from Erin. Large seas of 6-8+ ft will likely
build and arrive by late Wed/Thurs.

Low risk of rip currents through Friday at all beaches. Onshore flow
will increase Saturday, causing waves to increase to 3-4 ft, so a
moderate rip current risk is in effect for Saturday. With increasing
swell and long wave periods expected by early to mid next week, the
rip current risk will increase sharply starting Tuesday.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...Flood Watch until 2 AM EDT Friday for NCZ012>017-030>032-102.
VA...Flood Watch until 2 AM EDT Friday for VAZ087>090-092-093-
     095>098-523>525.
MARINE...None.

&&

SYNOPSIS...SW
NEAR TERM...SW
SHORT TERM...SW
LONG TERM...SW/NB
AVIATION...KMC/NB
MARINE...ERI/KMC
Hazardous weather outlook, Aug 14, 2:32 PM EST, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
332 PM EDT Thu Aug 14 2025

MDZ021>025-VAZ048-060>062-064>069-075>086-099-100-509>522-151945-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-
Prince George (including Hopewell and Petersburg)-Charles City-
New Kent-Gloucester-Middlesex-Mathews-Accomack-Northampton-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
332 PM EDT Thu Aug 14 2025

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Tonight.

Scattered showers and thunderstorms are possible this afternoon and
evening. Locally heavy rainfall and flash flooding is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated to scattered showers and storms with locally heavy rainfall
are possible again Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-102-VAZ087>090-092-093-095>098-523>525-151945-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Greensville-Sussex-Surry-
James City-Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-
Chesapeake-Virginia Beach-York-Newport News-Hampton/Poquoson-
332 PM EDT Thu Aug 14 2025

...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Scattered showers and thunderstorms are possible this afternoon and
evening. Locally heavy rainfall and flash flooding is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated to scattered showers and storms with locally heavy rainfall
are possible again Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 14, 4:04 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Wakefield VA
504 PM EDT Thu Aug 14 2025

VAZ060-066-142145-
Lunenburg VA-Prince Edward VA-
504 PM EDT Thu Aug 14 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN PRINCE EDWARD AND
NORTHWESTERN LUNENBURG COUNTIES THROUGH 545 PM EDT...

At 504 PM EDT, Doppler radar was tracking a strong thunderstorm near
Keysville, moving south at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southeastern Prince
Edward and northwestern Lunenburg Counties, including the following
locations... Briery, Loves Mill, Arvins Store, Nutbush, Scholfield,
Plantersville, Blevins Corner, Pleasant Grove, Virso, and Meherrin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3716 7831 3689 7817 3687 7843 3687 7846
      3688 7848 3690 7849 3708 7844 3709 7846
      3709 7848 3710 7850 3713 7851
TIME...MOT...LOC 2104Z 346DEG 9KT 3707 7841

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

HET
Special weather statement, Aug 14, 4:18 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Wakefield VA
518 PM EDT Thu Aug 14 2025

NCZ017-102-VAZ098-142200-
Eastern Currituck NC-Western Currituck NC-Virginia Beach VA-
518 PM EDT Thu Aug 14 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CURRITUCK  AND THE
SOUTHEASTERN CITY OF VIRGINIA BEACH THROUGH 600 PM EDT...

At 518 PM EDT, Doppler radar was tracking a strong thunderstorm near
Moyock, or near Currituck, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Currituck around 525 PM EDT.
  Knotts Island around 535 PM EDT.

Other locations impacted by this storm include Barco, Snowden,
Waterlily, Gregory, Sligo, Maple, and Shawboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3636 7611 3640 7615 3653 7619 3661 7585
      3638 7577
TIME...MOT...LOC 2118Z 259DEG 20KT 3646 7608

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

HET
Special weather statement, Aug 14, 5:09 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Wakefield VA
609 PM EDT Thu Aug 14 2025

VAZ088-089-092-093-142300-
Isle of Wight VA-Surry VA-Sussex VA-Southampton VA-
609 PM EDT Thu Aug 14 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SOUTHAMPTON...WEST
CENTRAL ISLE OF WIGHT...EAST CENTRAL SUSSEX AND SOUTH CENTRAL SURRY
COUNTIES THROUGH 700 PM EDT...

At 609 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wakefield. This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Dendron around 615 PM EDT.

Other locations impacted by this storm include Booth Fork, Ellis
Fork, Pons, Raynor, and Runnymede.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3687 7699 3702 7703 3708 7684 3692 7670
TIME...MOT...LOC 2209Z 245DEG 3KT 3697 7695

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

HET
Special weather statement, Aug 14, 5:25 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Wakefield VA
625 PM EDT Thu Aug 14 2025

VAZ081-088-089-142315-
Prince George VA-Surry VA-Sussex VA-
625 PM EDT Thu Aug 14 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN PRINCE GEORGE...
NORTHEASTERN SUSSEX AND WEST CENTRAL SURRY COUNTIES THROUGH 715 PM
EDT...

At 625 PM EDT, Doppler radar was tracking a strong thunderstorm near
Homeville, or 7 miles south of Disputanta, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Waverly and Homeville around 645 PM EDT.

Other locations impacted by this storm include Templeton, Littleton,
and Newville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3699 7740 3712 7732 3709 7697 3688 7710
TIME...MOT...LOC 2225Z 282DEG 11KT 3702 7726

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

HET

The radar

The Norfolk radar (KAKQ), 3 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

7 flash flood. Local standard time, as filed.

Flash Flood, Sussex

When
August 14, 5:35 PM EST
Where
Sussex County, 1.49 mi NNE of Wakefield to 0.47 mi NNE of Wakefield
Cause
Heavy Rain
Reported by
Public
Coordinates
36.990, -76.970

The public reported multiple locations on Virginia Route 31 (Birch Island Road) flooded near Wakefield.

Flash Flood, Virginia Beach (C)

When
August 14, 6:49 PM EST
Where
Virginia Beach (C) County, 0.77 mi S of Kempsville to 0.81 mi S of Kempsville
Cause
Heavy Rain
Reported by
Public
Coordinates
36.819, -76.102

The public reported that North Pine Grove Road was flooded.

Flash Flood, Virginia Beach (C)

When
August 14, 6:50 PM EST
Where
Virginia Beach (C) County, 0.55 mi W of Mapleton
Cause
Heavy Rain
Reported by
Public
Coordinates
36.800, -76.090

The public reported water was filling up the ditches and coming up close to apartment buildings on Green Garden Circle.

Flash Flood, Virginia Beach (C)

When
August 14, 7:14 PM EST
Where
Virginia Beach (C) County, 0.93 mi NNW of Mapleton to 0.91 mi NNW of Mapleton
Cause
Heavy Rain
Reported by
Public
Coordinates
36.812, -76.087

The public reported the intersection of Lakecrest Road and Riverbend Road was flooded.

Flash Flood, Sussex

When
August 14, 7:19 PM EST
Where
Sussex County, 0.5 mi ESE of Wakefield Arpt to 0.51 mi NW of Wakefield
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
36.977, -76.992

A NWS employee observed water moving across US Route 460, with a depth up to a foot in some places. The parking lot of a local restaurant in downtown Wakefield was completely flooded, as well as the side street adjacent to the restaurant.

Flash Flood, Virginia Beach (C)

When
August 14, 7:42 PM EST
Where
Virginia Beach (C) County, 0.9 mi NW of Mapleton to 0.88 mi NW of Mapleton
Cause
Heavy Rain
Reported by
Public
Coordinates
36.811, -76.089

The public reported flooding on Ashaway Road in Virginia Beach. Water was reported in yards and on the road.

Flash Flood, York

When
August 14, 8:50 PM EST
Where
York County, 0.74 mi S of Hornsbyville to 0.76 mi S of Hornsbyville
Cause
Heavy Rain
Reported by
CoCoRaHS
Coordinates
37.169, -76.449

A CoCoRaHS observer reported 2.05 inches of rainfall, which resulted in some flooding at their location.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1292237, 1292241, 1292242, 1292243, 1292238, 1292244, 1292240.